California, 2009Heavy Snow and High Wind in California, December 7 to 8, 2009
December 7 to 8, 2009 · NWS SGX · 10 events in 7 counties and zones
A powerful winter storm impacted Southern California on December 7th. The storm produced widespread moderate to heavy precipitation and strong gusty winds.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm impacted Southern California on December 7th. The storm produced widespread moderate to heavy precipitation and strong gusty winds. The system had an impressive 55 kt 925 mb jet ahead of the cold front. The snow level started off relatively high, so only locations at or above the resort levels saw snowfall over one foot, while other mountain communities received a few inches. Higher elevations in the northern deserts also received a dusting of snow. Rainfall totals ranged from about one to over four inches in the coastal and valley regions, and the low deserts received up to one and one-half inches.
Much damage was reported with this storm. Rain soaked grounds and gusty winds uprooted multiple trees throughout the region, damaging vehicles and buildings. Over 100,000 customers lost power at some time during the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 7, 2:30 AM PST, 1 hour earlier.
Area forecast discussion, Dec 7, 2:30 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST MON DEC 7 2009
.SYNOPSIS...A STRONG PACIFIC COLD FRONT WILL MOVE ACROSS SOUTHERN
CALIFORNIA TODAY THROUGH TONIGHT...BRINGING HEAVY RAIN...A LOT OF
MOUNTAIN SNOW...AND STRONG WINDS. A WARMER...WEAKER COLD FRONT WILL
BRING LIGHT RAIN THURSDAY INTO FRIDAY. MOSTLY CLOUDY NEXT WEEKEND
WITH CHANCES OF RAIN AS A MOIST PACIFIC WARM FRONT MOVES BY MOSTLY
TO THE NORTH OF THE AREA.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
A COLD 527 POSITIVE TILT TROF CONTINUES TO DEVELOP OVER N CALIF.
THIS PUTS US IN STRONG MOIST 555 W FLOW ALOFT WHICH WILL CAUSE AREAS
OF LIGHT...WARM-SECTOR PRECIP AS THE TROF APPROACHES THIS MORNING.
THE TROF INTENSIFIES UNDER A 150 KT JET MAX...PRODUCING A LARGE...
STRONG COLD FRONT...THAT WILL COME THROUGH SOCAL BETWEEN 10 AM AND
10 PM TODAY. S-SW SURFACE FLOW AND STRONG W FLOW ALOFT...ALONG WITH
INSTABILITY...WILL PRODUCE HEAVY RAIN AND MT SNOW. THE WINTER STORM
WARNING AND THE FLASH FLOOD WATCH LOOK GOOD. STORM TOTALS SHOULD
RANGE FROM 1 TO 2 INCHES IN COASTS AND VALLEYS AND 2 TO 4 INCHES IN
THE LOW ELEV MTS. THE HEAVY RAIN COULD CAUSE MUD SLIDES AND DEBRIS
FLOWS IN AND BELOW RECENTLY BURNED AREAS AND ON STEEP TERRAIN. THERE
MAY ALSO BE FLOODING OF POORLY DRAINED STREETS AND LOW LYING AREAS.
THE SNOW LEVEL WILL BE 5500 FT THIS PM...LOWERING TO 4000 FT TONIGHT
WITH 1 FT OF SNOW AT RESORT LEVEL AND 2-3 FEET AT HIGHER ELEVATIONS.
EVEN SAN DIEGO MTS SHOULD GET 1/2 FT OF SNOW. STRONG SW WINDS COULD
CAUSE SNOW AND BLOWING SNOW WITH NEAR BLIZZARD CONDITIONS AT TIMES.
THE STRONG HELICITY AND INSTABILITY ASSOCIATED WITH THE FRONT COULD
PRODUCE ISOLATED TSTORMS AND WATERSPOUTS THIS PM. WILL NOT PUT THAT
IN THE GRIDS...BUT IT WILL BE SOMETHING TO WATCH FOR.
BY MIDNIGHT...THE FRONT AND THE MAIN PRECIP WILL HAVE FINISHED. BUT
AN INTENSE 992 MB LOW OVER NW ARIZONA WILL CAUSE 17 MB ONSHORE
PRESSURE GRADIENTS. THUS HIGH WIND WARNINGS WILL CONTINUE IN THE MTS
AND DES...PARTICULARLY IN SAN DIEGO COUNTY...TONIGHT INTO TUE.
LINGERING SHOWERS TUE AM.
PARTLY CLOUDY AND BREEZY TUE PM WITH 564 WNW FLOW ALOFT. A VERY COLD
AIR MASS WILL STILL BE IN PLACE IN THE WAKE OF THE FRONT...SO FROST
OR FREEZE CONDITIONS ARE POSSIBLE TUE NIGHT. WARMER AND CLEARER WED
UNDER A WEAK 567 RIDGE.
564 WEST FLOW ALOFT...A WEAK COLD FRONT...AND A VERY DEEP MARINE
LAYER WILL BRING PERIODS OF LIGHT RAIN OR DRIZZLE THU INTO FRI WITH
1/4 INCH OF RAIN ON THE FLATS. EXPECT SNOW LEVELS TO BE ABOVE 6000
FT WITH WITH 2-4 INCHES OF SNOW AT THE RESORTS UNDER 564 FLOW ALOFT.
WARM...STRONG ZONAL FLOW PATTERN SETS UP BY THE WEEKEND...WITH A LOT
OF MOISTURE STAYING NORTH OF US. LOOKS LIKE WE WILL BE ON THE DRY
SOUTHERN SIDE OF THE JET STREAM UNDER MOSTLY 570 WEST FLOW ALOFT.
MAY MANAGE TO GET 1/4 TO 1/2 INCH OF RAIN ON THE FLATS DUE TO THICK
MID AND HIGH CLOUDS. RAIN COULD ENHANCE SNOW MELT.
CLEARING AND WARMER EARLY NEXT WEEK UNDER A 580 UPPER RIDGE AND WEAK
ONSHORE FLOW.
&&
.AVIATION...
071030Z...BROKEN TO OVERCAST CLOUDS BASED 3000-4000 FT MSL MERGING
WITH HIGHER LAYERS TO ABOUT 6500 FEET MSL...WILL BECOME MORE SOLID
AND BASES WILL LOWER GRADUALLY INTO MIDDAY. BASES AROUND 1000-2000
FT MSL AND LOCAL VISIBILITIES 3 TO 5 MILES CAN BE EXPECTED IN
HEAVIER RAIN DURING MAINLY THE LATE MORNING AND AFTERNOON. MOUNTAINS
WILL BE MOSTLY OBSCURED IN CLOUDS AND PRECIPITATION...AND WILL HAVE
STRONG UP AND DOWNDRAFTS AND WIND SHEAR. STRONG SOUTH TO SOUTHWEST
WINDS WITH GUSTS 40 TO 50 KNOTS POSSIBLE AT KSAN. EXPECT COLD
FRONTAL PASSAGE AROUND 00Z THIS AFTERNOON WITH WINDS SHIFTING TO
WESTERLY. SMALL
&&
.MARINE...
A STRONG COLD FRONT WILL BRING HAZARDOUS SEAS AND WINDY CONDITIONS
TODAY THROUGH TUESDAY MORNING. THERE WILL BE A GALE WARNING FOR THE
INNER AND OUTER WATERS THROUGH TUESDAY MORNING. A RAPID RISE IN
WESTERLY SWELL WILL ACCOMPANY THE FRONT MONDAY EVENING...THEN
DECREASE EARLY TUESDAY. A HIGH RIP CURRENT RISK WILL DEVELOP THIS
AFTERNOON AS SWELL AND SURF RISE RAPIDLY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING...SEE LAXWSWSGX.
HIGH WIND WARNING...SEE LAXNPWSGX.
GALE WARNING...SEE LAXMWWSGX.
FLASH FLOOD WATCH...SEE LAXFFASGX.
&&
PUBLIC...MACKECHNIE
AVIATION/MARINE...SMALL
Hazardous weather outlook, Dec 6, 7:20 PM PST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
720 PM PST SUN DEC 6 2009
CAZ042-043-048-050-055>058-060>062-PZZ750-775-071215-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
720 PM PST SUN DEC 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA AND PZ.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT WILL MOVE ACROSS SOUTHERN CALIFORNIA MONDAY AND
MONDAY NIGHT...BRINGING...
* RAIN...HEAVY AT TIMES...WITH POSSIBLE FLASH FLOODING AND DEBRIS
FLOWS IN AND BELOW BURN AREAS...AND LOCAL URBAN AND SMALL STREAM
FLOODING.
* A LOT OF MOUNTAIN SNOW ABOVE 6000 FEET...WITH A WINTER STORM
WARNING IN EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT...
* STRONG SOUTH TO WEST WINDS...WITH GUSTS OF 60 MPH POSSIBLE.
STRONGEST WINDS WILL BE WITH THE PASSAGE OF THE COLD FRONT MONDAY
EVENING.
* HAZARDOUS BOATING CONDITIONS FOR POSSIBLE GALE FORCE WINDS AND
STEEP SEAS IN THE INNER AND OUTER WATERS FROM MID MORNING MONDAY
THROUGH LATE MONDAY NIGHT...
* ABOVE NORMAL SURF AT THE BEACHES LATE MONDAY THROUGH TUESDAY
WITH SOME SETS WELL OVER 6 FEET.
A WARMER STORM COULD BRING MODERATE AMOUNTS OF RAIN ON THURSDAY OR
THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA TONIGHT BUT MAY BE NEEDED ON MONDAY.
JAD/MAXWELL
Event by event
5 high wind, 3 strong wind, 2 heavy snow. Local standard time, as filed.
Heavy Snow, San Bernardino County Mountains
- When
- December 7, 3:30 AM PST to 6:45 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Snow began in Big Bear around 0330 PST and continued through about 1845 PST. By 1600 PST, 13 inches of snow had accumulated.
Heavy Snow, Riverside County Mountains
- When
- December 7, 4:00 AM PST to 5:15 PM PST
- Where
- Riverside County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Snow began at Pine Cove around 0400 PST and continued through about 1715 PST. A trained spotter reported a storm total of 14 inches. The nearby town of Idyllwild received 10 inches of snow from the storm.
Strong Wind, San Diego County Valleys
- When
- December 7, 2:00 PM PST to 10:00 PM PST
- Where
- San Diego County Valleys forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Gusty winds caused a large oak tree to fall on a car in Ramona around 1800 PST. In Scripps Ranch, a eucalyptus tree fell on a home, destroying a garage. No injuries were reported with either incident.
High Wind, San Diego County Mountains
- When
- December 7, 3:07 PM PST to December 8, 12:54 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High winds were measured by the Julian mesonet between 1507 and 0054 PST. At 2025 PST, a peak wind gust of 71 MPH was measured. A trained spotter also measured a peak gust of 74 MPH at Cuyamaca at 1523 PST.
Strong Wind, San Bernardino County Mountains
- When
- December 7, 4:00 PM PST to 10:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Heavy snow and gusty winds were responsible for knocking down two trees in the San Bernardino County mountains. The first, in Big Bear Lake, fell onto a home on Cherry Lane, causing minor damage. The second incident was in Boulder Bay, where a tree fell and did damage to two homes, knocked down power lines, and destroyed a car and a trailer.
Strong Wind, Orange County Coastal Areas
- When
- December 7, 4:00 PM PST to 8:00 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
Gusty winds knocked over trees throughout Orange County, damaging buildings and cars. In Tustin, arcing power lines caused a power pole to catch fire. No injures were reported.
High Wind, San Diego County Coastal Areas
- When
- December 7, 5:30 PM PST to 6:15 PM PST
- Where
- San Diego County Coastal Areas forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A peak wind gust of 59 MPH was measured by the Point Loma mesonet between 1730 and 1745 PST. High winds ended by 1815 PST.
In Encinitas, a eucalyptus tree fell on a condo causing minor damage to the roof.
High Wind, Riverside County Mountains
- When
- December 7, 7:36 PM PST to December 8, 12:36 AM PST
- Where
- Riverside County Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds were measured by the Pinyon RAWS between 1936 and 0036 PST. Between 2336 and 0036 a peak wind gust of 62 MPH was measured.
High Wind, Coachella Valley
- When
- December 7, 11:50 PM PST to December 8, 6:50 AM PST
- Where
- Coachella Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds occurred in the Coachella Valley between 2350 and 0750 PST. The Whitewater RAWS measured a peak wind gust of 73 MPH between 0350 and 0450 PST.
High Wind, San Bernardino County Mountains
- When
- December 8, 2:51 AM PST to 3:51 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A peak wind gust of 62 MPH was measured by the Burns Canyon RAWS between 0251 and 0351 PST.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Nebraska, December 7 to 9, 20093 deaths · 60 events
- Blizzard and Heavy Snow in Arizona, December 7 to 8, 20092 deaths · 10 injured · $435,000 · 68 kt wind · 19 events
- High Wind and Winter Weather in Texas, December 7 to 8, 200922 injured · $2.0 million · 63 kt wind · 29 events
- Winter Weather in Texas, December 7, 20091 death · 10 events
- Winter Weather in New York, December 7, 20091 death · $7,000 · 1 event
- Heavy Snow in Iowa, December 7 to 9, 2009$430,000 · 44 events
- Flash Flooding and Flood in Louisiana, December 7 to 8, 2009$2.0 million · 6 events
- Blizzard and Winter Storm in Arizona, December 7 to 8, 2009$1.2 million · 65 kt wind · 10 events
- Damaging Winds and Strong Wind in Arizona, December 7, 2009$385,000 · 70 kt wind · 12 events
- Winter Storm in Nebraska, December 7 to 9, 200924 events
- Winter Storm in Iowa, December 7 to 9, 200921 events
- Blizzard in Missouri, December 7 to 9, 200917 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207478, 207479, 207484, 207476, 207481, 207483, 206893, 207475, 206903, 206897.